Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 15, 2004, 5:51 PM EDT for Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2004, 5:51 PM EDT (21:51 UTC)
- Expired
- Jun 15, 2004, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:09 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 15, 2:09 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC ISSUED BY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 209 PM EDT TUE JUN 15 2004 .SHORT TERM...TNGT AND TMRW... WK BOUNDARY WL BE THE MAIN WX PLAYER THIS AFTN THIS EVE. AMS HAS BECOME MODERATELY UNSTABLE OVR THE CWFA THIS AFTN. OBJ ANAL SHOWS SBCAPES IN EXCESS OF 3K J/KG OVR THE WRN 2/3 OF THE CWFA. MIXED LYR CAPE AROUND 1.5K J/KG LACK OF SFC FORCING WL KEEP COVERAGE UNDER CONTROL DESPITE VRY HIGH GUIDANCE POPS. CONVECTION STARTING TO FIRE ATTM ALG THE FAVORED TERRAIN AREAS IN THE POTOMAC HIGHALNDS AND BLUE RIDGE. WOULD XPCT CONVECTION TO CONT TO TAKE ROOT AND STRENGTHEN AS THE AFTN WEARS ON. TODAY LOOKS A SIMILAR TO YESTERDAY WITH MODERATE TO STG INSTAB BUT WEAKER SHEAR. HIGH PWATS SAY THAT HVY RAFL WL BE A PROB WITH STORMS TODAY SO WL INCLUDE APPROPRIATE WORDING. ANY HIGH WATER PROBS WL BE TOO ISOLD TO WARRANT A WATCH ISSUANCE. WL CONT WITH CHC POPS FOR TNGT TAPERING OFF TWD MORN. SUMMERLIKE TEMPS OVNGT AND TMRW WITH ABUNDANT LLVL MOISTURE. FORCING WL BE EVEN LESS TMRW SAVE FOR ANY RESIDUAL OUTFLOW BOUNDARIES. HOWEVER...WITH SUFFICIENT INSTABILITY LOW CHC POPS STILL WARRANTED. && .LONG TERM...THU AND BEYOND... CHGS IN THE OFFING IN THE MED RANGE. RIDGING IN THE EAST AND A DECENT CUTOFF OVR TX TODAY. MAIN BAND OF WESTERLIES WELL N OF THE CWFA. UPR LOW EVENTUALLY SHEARS OUT ALLOWING WEAK IMPULSES TO EJECT NE INTO THE MID ATL. GIVEN THE NEAR TROPICAL AMS IN PLACE FOR MUCH OF THE REMAINDER OF THE WK ONLY WK FORCING WL LEAD TO WDLY SCT TO SCT CONVECTION IN THE AFTN. SHORTWV ENERGY DIVING S FM CANADA WL HELP TO PUSH A BOUNDARY THRU DURING THE WKND BRINGING SOME DRIER AIR INTO THE REGION. WITH THE ABUNDANT MOISTURE...ISOLD HVY RAFL WL CONT TO BE A PROB UNTIL FROPA OVR THE WKND. VRY WARM TEMPS OVR THE NEXT FEW DAYS MAY IN TURN LEAD TO TEMPS APCHG HEAT ADV CRITERIA BUT ATTM LOOKS LIKE HEAT INDICES WL REMAIN BLO THE CENTURY MARK FOR THE NEXT COUPLE DAYS. LTR SHIFTS WL HV TO REEVALUATE HEAT POTENTIAL. OTRW...PREV FCST IN EXCELLENT SHAPE AND HV MADE ONLY MINOR CHGS ATTM. && .AVIATION...SC CLDS THRU MIDDAY OVR CNTRL PTNS OF THE PHL CWA... INCLUDING MOST OF THE TAF SITES...HAVE ERODED AND RAISED, AND SHUD CONT TO DO SO THRU THE MID AFTN PD. CUD BE SOME MVFR VSBYS IN HAZE THIS AFTN. HOWEVER, WL HAVE TO WATCH FOR RW/TRW TO FORM TWD LATE AFTN/EVE AS THEY ARE ALREADY RAPDILY DVLPG IN THE MOIST AND UNSTABLE AMS JUST TO THE SW...AND WE SHUD FOLLOW SUIT IN THE WAKE OF THE SC EROSIION. AS A RESULT WL INCLUDE A TEMPO GROUP FOR EVE TRW. IN ADDITION, ENERGY FM THE MORE ATTENTION-GETTING CONVTN WELL W SHUD ARRIVE TWD/AFT MIDN SO WL KEEP IN A CHC THRU THE OVRNGT PD... PSBLY ACTING AS A REPEAT OF LAST NITE. COPIOUS LO LVL MSTR COMBINED WITH PSBL LCLY EXCESSIVE PCPN IS LIKELY TO LEAD TO MORE MVFR SC/FOG OVRNGT AND ERY WED MRNG...BFR ERODING AND RAISING LATER WED MRNG. WENT A BIT MORE OPTIMISTIC OVR THE 2 FAR NRN LWX TAF SITES...WHICH WE ARE TENDING IN BACKUP MODE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PUBLIC...MANNING
Hazardous weather outlook, Jun 15, 11:15 AM EDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC ISSUED BY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1115 AM EDT TUE JUN 15 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-161100- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1115 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE...TODAY... A WEAK BOUNDARY MOVING SOUTH ACROSS THE AREA WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. THE AIRMASS AHEAD OF THIS BOUNDARY IS FORECAST TO BECOME VERY UNSTABLE THIS AFTERNOON. WHILE WIDESPREAD SEVERE IS NOT EXPECTED...ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. THE MOST LIKELY RISK FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ANY THUNDERSTORMS THIS AFTERNOON WILL PRODUCE TORRENTIAL DOWNPOURS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE AREAS MOST LIKELY TO SEE SEVERE WEATHER ARE ALONG AND NORTH OF A LINE FROM WINCHESTER TO WASHINGTON DC BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. MANNING
In the hours before
Local storm report, Jun 15, 4:41 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG HAGERSTOWN 39.64N 77.72W
06/15/2004 WASHINGTON MD EMERGENCY MNGR
TREES DOWN.
&&
STRONGSpecial weather statement, Jun 15, 5:01 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 PM EDT TUE JUN 15 2004 VAZ025-036-037-152200- ALBEMARLE VA-AUGUSTA VA-NELSON VA- 501 PM EDT TUE JUN 15 2004 AN AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA THROUGH 6 PM. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN WITH THE HEAVIEST RAINS AFFECTING CENTRAL AUGUSTA COUNTY AND CENTRAL AND NORTHERN ALBEMARLE COUNTY. ADDITIONAL RAINFALL OF ONE TO ONE AND A HALF INCHES OF RAIN CAN BE EXPECTED THROUGH 6 PM. PONDING OF WATER ON ROAD SURFACES AND IN LOW LYING AREAS IS EXPECTED. MOTORISTS ARE ADVISED TO USE CAUTION. SMITH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 57 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.